BMJ 2010: 341: 1227 – 78 (11th December)

The Daily Mail seem to have got it right, for once – a recent study has indeed shown daily aspirin appears to reduce the risks of dying from a range of common cancers, with a 10% reduction in overall mortality.  After the whole saga of us first being told to recommend aspirin to hypertensives and then being told it wasn’t indicated, I’m somewhat sceptical – I’ll wait a few months and see what contradictions or other research studies pop up.

I’m never sure how I should be managing patients with chronic testicular pain.  After reading the review article in the BMJ I feel much better about this – while I’m still not sure how to manage them, at least I can now rest assured that nobody else is either.  In a lot of cases, a cause for the pain never emerges, so I can at least reassure patients that the lack of a diagnosis does not imply that we must be missing something serious.  Ultrasound can be reassuring, but, in the case of pain localised to the epididymis with no other clinical signs, it’s unlikely to find anything and it would be reasonable not to bother.  Empirical lengthy courses of antibiotics to treat presumed epididymo-orchitis are often used but nobody really knows whether this is a good strategy or not.  Basically, you do pretty much the same things that you do for any chronic incurable pain (paracetamol, NSAIDs, amitriptyline, pain clinic), with various forms of surgery as a last resort if every other option has been exhausted, to be avoided if at all possible.  Oh, and it seems I’ve been quite right to start mentioning chronic testicular pain to my vasectomy-seeking patients as one of the potential risks.  I started doing this after reading about it in a blog comment, which I realise isn’t exactly the most reliable source, but this review confirms that there is between a 1 and 15% chance of developing chronic testicular pain post-vasectomy.

Finally, beware of advising maximum paracetamol doses for regular use in severely underweight and/or malnourished patients.  The normal maximum can be an overdose in these patients and a few day’s worth can send them into acute liver failure.

Advertisements

About Dr Sarah

I'm a GP with a husband and two young children.
This entry was posted in BMJ, BMJ 2010, BMJ 341, Medication, Uncategorized, Urology. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s